Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

152 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Took ECP after unprotected sex. Noticed large clot during period and started spotting. What's wrong?

Answered by
Dr.
Dr. Aarti Abraham

OBGYN

Practicing since :1998

Answered : 6011 Questions

default
Posted on Thu, 24 Jan 2013 in Early Pregnancy Signs and Symptoms
Question: Hi,
I had unprotected sex but I took an emergency contraceptive pill the next morning. I got my periods on a regular date. It was not skipped but on the 2nd day of periods a large dark lump slipped out. Periods were clotted. I kept going some brown discharge after periods. 5 days after the end of periods, the brown discharge has increased accompanied by pain on my right side. What could it be?
doctor
Answered by Dr. Aarti Abraham 24 minutes later
Hello XXXXXXX
Thanks for writing to us.
The first possibility in this situation is the emergency contraceptive pill could have failed ( it has a 5 % failure rate if taken within 24 hours, and more if taken later ). In this scenario, you could have had an early pregnancy, which spontaneously miscarried, leading to passage of a dark lump and then brownish spotting afterwards.

Sometimes, intake of emergency contraception, leads to disturbance of the normal menstrual cycle, because these pills contain hormones which affect the normal periods .

Also, conditions like endometrial hyperplasia ( thickening of the lining of the uterus ) and endometriosis ( presence of active uterine lining outside the uterus ) might cause such bleeding pattern, and this is unrelated to the emergency contraception you took.

Stress, anxiety, emotional upheaval, sudden fluctuations in weight, thyroid or adrenal dysfunction , polycystic ovarian disease - all these might cause clotting and heavy periods .

Also, anemia, tuberculosis and some other systemic diseases might lead to this. Disorders of blood clotting rarely cause such symptoms.

One rare possibility is that of ectopic pregnancy ( pregnancy outside the uterus ), in which case you would have such brownish discharge and the pain that you mentioned.

For knowing the exact cause of your problem, I urge you to consult a gynecologist, who would provide a pelvic checkup, abdominal examination, and ultrasound and other blood tests as required to rule out above conditions.

Take care, and feel free to ask for clarifications.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Aarti Abraham 8 minutes later
I just took a home pregnancy test and it came out negative. My haemoglobin is 11.2. So I will take your advice and see a doctor tomorrow.
Thanks for your help.
doctor
Answered by Dr. Aarti Abraham 5 minutes later
Hi there,
As your pregnancy test is negative, and you are not anemic, see your gynecologist tomorrow for a proper diagnosis.
Do not worry much, as occasionally a period does get delayed and more than once during the reproductive years of a woman's life, she faces an irregular period or two, particularly after use of hormones, as in the case of emergency pills.
Take care.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,   ,   ,  

Recent questions on  Anemia

doctor1 MD

Hi, i am writing on behalf of a friend. He had been diagnosed with having IBS when he was 13, without a colonoscopy, and now he is 25. He has been having abdominal pain and interchanges of diarrhea and constipation all these years but a month ago it suddenly got really worse (after having some fish, but even if it was bad, he had never experienced such excruciating pain again), as in one day he started to ache so much he couldn't get up off the floor. It was like stabbing and ripping him apart. He went to the hospital and had blood work done and an X-ray and they said it was normal but suggested a colonoscopy but he didn't go through with it. Ever since he has been having really severe abdominal pain and interchanges of diarrhea and constipation and he has been to several doctors, one prescribing him with amitriptyline and antibiotics for the intestine, and another after that giving him mebeverine hydrochloride alone. He took the antibiotics and amitriptyline for almost a month and it helped him a bit but in the evening he would none the less have the return of the severe pain in his entire abdomen, sometimes centering on the left upper side of it. Then he went to the other doctor who perscribed mebeverine hydrochloride, telling him it would instantly help, without that being the case when he tried it. He had extensive blood work done and everything was normal, no inflammation or anemia, and the doctor said he didn't need anything else and should just take the mebeverine. But he is still in pain and i was wondering if it could be something else with these symptoms. Should he have a colonoscopy or some other less painful test? He also has Gastroesophageal Reflux Disease.

doctor1 MD

My heart flutters constantly. The doctors in the ER called them PVC and put me on a heart monitor to see why I'm having them so frequently. They are not painful just irritating.My blood pressure is low thyroid is good and I use to have anemia but that's good as well. All lab work came out good including X-rays So why is my heart skipping beats?

doctor1 MD

I have MS and several times a year, i take venefor infusions for anemia (not related to the MS). within a week of the infusion, my left foot always swells enormously and is painful to walk on. my doctors keep saying its not from the venefor, as venofer is just iron. However, I know this swelling occurs each time. Does venofer cause foot swelling?

doctor1 MD

hi i used to have anemia about a year ago. now i am all better, however, when i last checked my heart rate, it was in the 80s. i checked again today while sitting down cause i thought that the machines at walmart may be lying or i could of been a bit active before hand, however it still was in the 80s.

doctor1 MD

getting pain in some parts of chest in random time any type of injections for D3 and B12 and dose for same as per reports

doctor1 MD

Do you think at ESA therapy is a good option for a 90 yo male with CKD stage 3A? RBC count is 2.91; HGB 9.9; HCT 29.1; platelet count 104; GFR est non-AA 58; Micralb/Crea ratio (ug/mg creat) 59.0; Pt is always cold , extremely fatigued-sleeps 15...

doctor1 MD

I had routine bloodwork done and all tests came back normal except for a raised ferratin 575. When tested again 6 weeks later it came back at another high value 445. No other tests for inflammation were done. CBC with differential all normal. I'm...